Gaps in the Milnor–Moore spectral sequence and the Hilali conjecture


Let X be a simply-connected space, \((\Lambda V, d)\) its minimal Sullivan model and \(d_k\) (\(k\ge 2\)) the first non-zero homogeneous part of the differential d. In this paper, assuming that \((\Lambda V, d_k)\) is elliptic, we show that \(H(\Lambda V,d)\) has no \(e_0\)-gap and consequently we confirm the Hilali conjecture when \(V = V^{odd}\) or else when \(k\ge 3\).


Soit X un espace topologique simplement connexe, \((\Lambda V, d)\) son modéle minimal de Sullivan et \(d_k\) (\(k\ge 2\)) la premiére partie homogéne non nulle de la différentielle d. Dans cet article, en supposant que \((\Lambda V, d_k)\) est elliptique, nous montrons que \(H(\Lambda V,d)\) n’a aucun \(e_0\)-écart et par conséquent, nous confirmons la conjecture de Hilali lorsque \(V = V^{impair}\) ou lorsque \(k\ge 3\)

This is a preview of subscription content, log in to check access.


  1. 1.

    The case where \(V=V^{odd}\) was treated under some restrictive hypothesis by Amann in [2], who I thank for informing and inspiring me to add such a generalization here.


  1. 1.

    Allday, C., Halperin, S.: Lie group actions on spaces of finite rank. Q. J. Math. Oxf. 28, 69–76 (1978)

    MATH  Google Scholar 

  2. 2.

    Amann, M.: A note on the Hilali conjecture. Forum Mathematicum 29(2), 251–258 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    De Bobadilla, J.F., Fresan, J., Munõz, V., Murillo, A.: The Hilali conjecture for hyperelliptic spaces. In: Pardalos, P., Rassias, ThM (eds.) Mathematics Without Boundaries, Surveys in Pure Mathematics, pp. 21–36. Springer, Berlin (2014)

    Google Scholar 

  4. 4.

    Boutahir, K., Rami, Y.: On LS-category of a family of rational elliptic spaces II. Extracta Mathematicae 31(2), 235–250 (2016)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    El Krafi, B.B., Hilali, M.R., Mamouni, M.I.: On Hilali’s conjectre related to Halperin’s. JHRS 3, 493–501 (2016)

    MATH  Google Scholar 

  6. 6.

    Félix, Y., Halperin, S.: Rational LS-category and its applications. Trans. Am. Math. Soc. 273, 1–37 (1982)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Félix, Y., Halperin, S.: Rational homotopy theory via Sullivan models: a survey. Not. Int. Congr. Chin. Math. 5(2), 14–36 (2017)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Félix, Y., Halperin, S., Thomas, J.-C.: Rational Homotopy Theory. Graduate Texts in Mathematics, vol. 205. Springer, Berlin (2001)

    Google Scholar 

  9. 9.

    Félix, Y., Oprea, J., Tanré, D.: Algebraic Models in Geometry. Oxford Graduate Texts in Mathematics, vol. 17. Oxford University Press, Oxford (2008)

    Google Scholar 

  10. 10.

    Halperin, S.: Rational Homotopy and Torus Actions. Aspects of Topology, London Mathematical socity Lecture Notes, vol. 93, pp. 293–306. Cambridge University Press, Cambridge (1985)

    Google Scholar 

  11. 11.

    Hilali, M.R., Mamouni, M.I.: A conjectured lower bound for the cohomological dimension of elliptic spaces. J. Homotopy Relat. Struct. 3, 379–384 (2008)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Hilali, M.R.: Action du Tore \(\mathbf{T}^n\) sur les espaces simplement connexes, Ph.D. thesis, Université Catholique de Louvain, Belgique (1990)

  13. 13.

    Kahl, T., Vandembroucq, L.: Gaps in the Milnor–Moore spectral sequence. Bull. Belg. Math. Soc. Simon Stiven 9(2), 265–277 (2002)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Lechuga, L., Murillo, A.: A formula for the rational LS-category of certain spaces. Ann. L’inst. Fourier 52, 1585–1590 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Lupton, G.: The rational Toomer invariant and certain elliptic spaces. Contemp. Math. 316, 135–146 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    McCleary, J.: A user’s Guide to Spectral Sequences, 2nd edn. Cambridge University Press, Cambridge (2001)

    Google Scholar 

  17. 17.

    Munõz, V.: Conjetura del Rango Toral Confèrencies FME Volum III, Curs Gauss 2005-2006, 359-379. Publicaciones de la Sociedad Catalana de Matemáticas, 2008. Traducido al inglés por Giovanni Bazzoni: Toral Rank Conjecture

  18. 18.

    Nakamura, O., Yamaguchi, T.: Lower bounds for Betti numbers of elliptic spaces with certain formal dimensions. Kochi J. Math. 6, 9–28 (2011)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Sullivan, D.: Infinitesimal computations in topology. Publ. Math. IHES. 47, 269–331 (1977)

    MathSciNet  Article  MATH  Google Scholar 

Download references


I would like to thank the referee for his valuable remarks and suggestions. I am also grateful to all members of the Moroccan Area of Algebraic Topology group for several discussions that contributed to the achievement of my results.

Author information



Corresponding author

Correspondence to Youssef Rami.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Rami, Y. Gaps in the Milnor–Moore spectral sequence and the Hilali conjecture. Ann. Math. Québec 43, 435–442 (2019).

Download citation


  • Milnor-Moore spectral sequence
  • Hilali conjecture
  • Sullivan models
  • Elliptic spaces

Mathematics Subject Classification

  • 55P62
  • 55T99
  • 55Q15